aMedical School, Australian National University, Canberra, Australia
bDivision of Clinical Pharmacology and Toxicology, SydPath, St Vincents Hospital, Sydney, Australia.
Received 7 November, 2007
Accepted 7 November, 2007
The prevalence of suicidal ideation in HIV-positive patients is high and overdose is an important and increasing cause of mortality, accounting for approximately 10–30% of all deaths in such patients [1,2]. Protease inhibitors are an established therapy for the treatment of HIV, but there is limited information regarding their safety in acute overdose. We report the first case, to our knowledge, of acute overdose with lopinavir/ritonavir.
A 47-year-old HIV-positive male presented to hospital 9 h postingestion of 270 lopinavir/ritonavir (200/50 mg) and warfarin-based rodenticide, equivalent to 54 g lopinavir, 13.5 g ritonavir and 8.25 mg warfarin. Moderate vomiting and diarrhoea was noted 4 h postingestion and, on arrival at hospital, he complained of vague abdominal pain with occasional vomiting and a headache. These symptoms resolved by 20 h postingestion with ondansetron, opiate analgesia and intravenous fluids. A fine diffuse erythematous and pruritic rash subsequently developed, which also resolved spontaneously. The international normalized ratio increased from 24 h postingestion and peaked at 2.4, 36 h postingestion. This resolved with 20 mg of oral vitamin K. Laboratory investigations were normal 48 h postadmission and he was discharged home following psychiatric assessment with no apparent sequelae.
Admission plasma concentrations of lopinavir and ritonavir were 57234 μg/l and 25776 μg/l (lopinavir reference range = 5500–9600 μg/l ), which declined with half-lives of 17.1 h and 5.9 h, respectively (Fig. 1). Compared with therapeutic dosing, these half-lives are prolonged (5.8 h and 3.6 h, respectively ), particularly that of lopinavir, which probably relates to dose-dependent CYP3A inhibition by ritonavir . The elimination of lopinavir is expected to be nonlinear, reflecting the decreasing ritonavir concentration, which complicates estimations regarding when maintenance therapy should be recommenced. Since clinical toxicity was limited in this patient, an accurate estimation of the rate of elimination may not be necessary; however, therapeutic drug monitoring may be useful for guiding this decision.
Therapeutic drug monitoring was performed 16 days postdischarge after re-institution of therapeutic dosing (three tablets twice daily). The plasma concentrations of lopinavir (8448 μg/l) and ritonavir (184 μg/l) were within the reference range.
An elevated international normalized ratio has not been reported previously for protease inhibitors and, given the co-ingestion of warfarin and rapid response to vitamin K, is unlikely to be related to these antiretrovirals. Only mild and self-limiting symptoms were noted in our patient and these were similar to the known dose-related side-effects of lopinavir/ritonavir . On the basis of this single case report, outcomes are favourable from acute lopinavir/ritonavir overdoses.
1. Carrico AW, Johnson MO, Morin SF, Remien RH, Charlebois ED, Steward WT, et al
. Correlates of suicidal ideation among HIV-positive persons. AIDS 2007; 21:1199–1203.
2. Louie JK, Hsu LC, Osmond DH, Katz MH, Schwarcz SK. Trends in causes of death among persons with acquired immunodeficiency syndrome in the era of highly active antiretroviral therapy, San Francisco, 1994–1998. J Infect Dis 2002; 186:1023–1027.
3. Justesen US. Therapeutic drug monitoring and human immunodeficiency virus (HIV) antiretroviral therapy. Basic Clin Pharmacol Toxicol 2006; 98:20–31.
4. Murphy RL, Brun S, Hicks C, Eron JJ, Gulick R, King M, et al
. ABT-378/ritonavir plus stavudine and lamivudine for the treatment of antiretroviral-naive adults with HIV-1 infection: 48-week results. AIDS 2001; 15:F1–F9.
5. Cvetkovic RS, Goa KL. Lopinavir/ritonavir: a review of its use in the management of HIV infection. Drugs 2003; 63:769–802.